Florida, 2003

Lightning Strike in Florida, August 8, 2003

August 8, 2003 · NWS JAX · 1 event in 1 county or zone

A worker was stuck by lightning at the Turtle Shores subdivision in North Vilano Beach. He was still conscious after the strike and life-flight was not needed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A worker was stuck by lightning at the Turtle Shores subdivision in North Vilano Beach. He was still conscious after the strike and life-flight was not needed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 8, 9:05 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 8, 9:05 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1005 AM EDT FRI AUG 8 2003

PUBLIC...A BROKEN LINE OF SHOWERS AND TSTMS HAS ALREADY MOVED ACROSS
1/2 OF OUR FL CWA (COUNTY WARNING AREA) AND NOW STRETCHES FROM E
BAKER CTY TO NR OCALA. FCST APPEARS TO BE ON TRACK...WITH JUST MINOR
MODIFICATIONS TO CLOUD WORDING AND TWEAKS OF TEMPS. WILL CONTINUE
FFA FOR MARION THRU TODAY.

MARINE...LITTLE CHANGE.

JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH TODAY FOR MARION COUNTY.
GA...NONE.

CARROLL/ENYEDI/KERNS
Hazardous weather outlook, Aug 8, 5:00 AM EST, 6 hours 40 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-081445-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...FLOOD WATCH FOR MARION COUNTY THROUGH THIS EVENING...
...STRONG STORMS ARE POSSIBLE ACROSS SOUTHEAST GEORGIA TODAY...

A SERIES OF UPPER LEVEL DISTURBANCES COMBINED WITH A MOIST SOUTHWEST
FLOW OFF THE GULF OF MEXICO WILL PRODUCE WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY...GENERALLY SOUTH OF INTERSTATE 10. SCATTERED
SHOWERS AND THUNDERSTORMS MOVING IN OFF THE GULF THIS MORNING WILL
GRADUALLY SHIFT INLAND AND BECOME MORE NUMEROUS DURING THE
AFTERNOON. THE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME.

THE STORMS WILL AFFECT AREAS ALREADY SATURATED BY SEVERAL DAYS OF
RAINFALL WITH AN ADDITIONAL 1 TO 3 INCHES EXPECTED FOR SOME LOCATIONS.
INTERESTS IN THESE AREAS SHOULD MONITOR THE LATEST FORECAST
INFORMATION AND RIVER STATEMENTS. IN ADDITION...PONDING OF LOW LYING
INTERSECTIONS IS LIKELY WITH THE MOST SIGNIFICANT STORMS...THEREFORE
DRIVERS SHOULD USE EXTRA CAUTION TODAY WHEN VENTURING OUT ON THE
ROADWAYS.

ALTHOUGH THE COVERAGE OF SHOWER AND THUNDERSTORM ACTIVITY WILL BE
LESS OVER THE GEORGIA PORTION...DRY AIR AT THE MID LEVELS WILL ALLOW
SOME STORMS TO BECOME QUITE STRONG THIS AFTERNOON. THE STRONGEST
STORMS THIS AFTERNOON AND EVENING WILL CONTAIN FREQUENT
LIGHTNING...PERIODS OF HEAVY RAINFALL WITH LOCAL AMOUNTS POSSIBLY IN
EXCESS OF 2 INCHES...AS WELL AS WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...A MOIST AND
UNSETTLED SOUTHWEST FLOW WILL CONTINUE THROUGH SUNDAY. THIS WILL
LEAD TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH THE RISK OF LOW-LAND
FLOODING CONTINUING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY ACROSS SOUTHEAST GEORGIA.
ELSEWHERE...SPOTTERS SHOULD BE ON THE ALERT FOR THE POSSIBILITY OF
STORMS PRODUCING LOWLAND FLOODING IN SOME AREAS. PLEASE RELAY ANY
REPORTS OF FLOODING OR SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

DEESE

In the hours before

Special weather statement, Aug 8, 10:37 AM EST, 1 hour 3 minutes before
FLZ025-033-081615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1137 AM EDT FRI AUG 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN DUVAL
COUNTY AND FOR ST. JOHNS COUNTY FOR STRONG THUNDERSTORM WINDS AND
HAIL VALID UNTIL 1215 PM EDT...

AT 1137 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
2 MILES NORTH OF FORT CAROLINE TO 9 MILES NORTHWEST OF SPUDS...OR
ALONG A LINE EXTENDING FROM 6 MILES WEST OF MAYPORT TO 8 MILES
NORTHWEST OF HASTINGS...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND UNF...FORT CAROLINE...
BAYARD...SAN PABLO...DURBIN...BAKERSVILLE...SPUDS AND PALM VALLEY
THROUGH 1215 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IN ADDITION..HEAVY
RAINFALL WILL CAUSE PONDING ON AREA ROADWAYS.

ZAPPE
Special weather statement, Aug 8, 11:27 AM EST, 13 minutes before
FLZ033-081700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1227 PM EDT FRI AUG 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN ST.
JOHNS COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 100
PM EDT...

AT 1227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
ST. AUGUSTINE BEACH TO 7 MILES SOUTHWEST OF DUPONT CENTER...OR ALONG
A LINE EXTENDING FROM ST. AUGUSTINE BEACH TO 8 MILES SOUTHEAST OF
HASTINGS...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ST. AUGUSTINE SHORES...
ST. AUGUSTINE BEACH...DUPONT CENTER...BUTLER BEACH AND CRESCENT BEACH
THROUGH 100 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IN ADDITION...HEAVY
RAINFALL WILL CAUSE PONDING ON AREA ROADWAYS.

ZAPPE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Johns

When
August 8, 11:40 AM EST
Where
St. Johns County, Vilano Beach
Injuries
1 direct, 0 indirect
Reported by
TRAINED SPOTTER
Coordinates
29.912, -81.410 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368020.